Alert archive / Illinois / Tornado Warnings in 2009

Tornado Warning 8, NWS Paducah, KY

March 8, 2009Alexander County, Pulaski County, Union County, Illinois

NWS Paducah, KY issued this tornado warning at Mar 8, 2009, 12:39 PM CDT for Alexander County, Pulaski County, Union County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2009, 12:39 PM CDT (17:39 UTC)
Expired
Mar 8, 2009, 1:15 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Alexander County, IL, Pulaski County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 62 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 1:04 PM CDTFUNNEL CLOUDNe Mcclure, ILREPORTS OF FUNNEL CLOUD SPOTTED NORTH OF MCCLURE HEADING INTO UNION COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:39 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 081739
TORPAH
ILC003-153-181-081815-
/O.NEW.KPAH.TO.W.0008.090308T1739Z-090308T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CDT SUN MAR 8 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN PULASKI COUNTY IN SOUTHERN ILLINOIS...
  SOUTHERN UNION COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 115 PM CDT.

* AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES
  SOUTHWEST OF JONESBORO...OR NEAR CAPE GIRARDEAU...MOVING EAST AT 60
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DONGOLA...
  JONESBORO...
  ANNA...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

LAT...LON 3722 8946 3725 8946 3726 8949 3731 8951
      3733 8950 3736 8943 3741 8942 3746 8946
      3754 8905 3728 8906
TIME...MOT...LOC 1739Z 259DEG 53KT 3728 8950

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 8, 7:58 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 8, 7:58 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
758 AM CDT SUN MAR 8 2009

.UPDATE...
UPDATED FOR THE 12Z TAF ISSUANCE.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM
RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP
AND TEMPS / LATER MONDAY INTO TUE.

MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING
OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY
AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE
WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID
LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE
AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH
A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED
WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS
..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS
ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT
REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH
MODELS CONSISTENTLY PLAYING DOWN POPS.

A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER
THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR
AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO
MONDAY NIGHT.

AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR
AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS
ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A
SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A
NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND
WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING
SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR
WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID
LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE
SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT
EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY
NIGHT.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE MID MORNING HOURS AT ALL
SITES. BY MID MORNING SHOWERS AND THUNDERSTORMS SHOULD BE NEARING
THE AREA IN A SOUTHWEST TO NORTHEAST ORIENTATION...PRE FRONTAL.
THIS WILL BRINGS CIGS DOWN SOME BUT MVFR CIGS WILL LIKELY BE
ASSOCIATED WITH PRECIP. VSBY WILL REMAIN VFR THROUGH VALID TIME
AT ALL SITES. WINDS WILL PICK UP IN EARNEST BY MID MORNING WITH
GUSTS NEAR 30 KNOTS. AFTER SUNSET SKIES WILL CLEAR AS WINDS SHIFT
TO THE NORTHWEST AND DECREASE OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/JAP
Hazardous weather outlook, Mar 8, 11:14 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT SUN MAR 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1114 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU
MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING
THE LATE MORNING AND THROUGH THE AFTERNOON.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE
SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY.
ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION
TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.

In the hours before

Local storm report, Mar 8, 12:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     TORNADO          3 S LEOPOLD             37.21N 89.93W
03/08/2009                   BOLLINGER          MO   EMERGENCY MNGR

            CONFIRMED TOUCHDOWN 3 MILES SOUTH OF MARBLE HILL. TORNADO
            IS MOVING EAST...DAMAGE HAS BEEN REPORTED.

&&

JAYSONW
Local storm report, Mar 8, 12:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TORNADO          3 S LEOPOLD             37.21N 89.93W
03/08/2009                   BOLLINGER          MO   EMERGENCY MNGR

            CONFIRMED TOUCHDOWN 3 MILES SOUTH OF MARBLE HILL. TORNADO
            IS MOVING EAST...DAMAGE HAS BEEN REPORTED.

&&

JAYSONW
Local storm report, Mar 8, 12:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     TSTM WND GST     WOODLAWN                38.33N 89.04W
03/08/2009  E60 MPH          JEFFERSON          IL   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Mar 8, 12:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND GST     MOUNT VERNON            38.32N 88.91W
03/08/2009  E60 MPH          JEFFERSON          IL   TRAINED SPOTTER

            SEVERAL TREES REPORTED DOWN

&&

JAYSONW
Local storm report, Mar 8, 12:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1232 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND GST     MOUNT VERNON            38.32N 88.91W
03/08/2009  E50 MPH          JEFFERSON          IL   TRAINED SPOTTER

            WALL CLOUD ALSO SPOTTED

&&

JAYSONW
Local storm report, Mar 8, 12:37 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     NON-TSTM WND GST 5 NE MOUNT VERNON       38.37N 88.85W
03/08/2009  E50 MPH          JEFFERSON          IL   LAW ENFORCEMENT

            PEA SIZED HAIL ALSO SPOTTED

&&

JAYSONW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 11:40 AM CDTTornado WarningPAHPerry21 min
Mar 8, 12:03 PM CDTTornado WarningPAHJefferson42 min
Mar 8, 12:31 PM CDTTornado WarningPAHWayne44 min
Mar 8, 1:02 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash43 min
Mar 8, 1:07 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope, Pulaski38 min
Mar 8, 1:13 PM CDTSevere Thunderstorm WarningPAHAlexander32 min
Mar 8, 1:16 PM CDTSevere Thunderstorm WarningPAHFranklin18 min
Mar 8, 1:41 PM CDTSevere Thunderstorm WarningPAHHardin, Pope34 min
Mar 8, 1:44 PM CDTWind AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more5 hr

Nearby

Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.